Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Xanax,anxiety,mental disturbance

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 12280 Questions
Question
Last night my dad was talking crazy stuff. He was telling my daughter about death, heaven and hell and that we were all going to hell. he was talking about this stuff in a very strange way, ways my family would never talk. he has been prescribed xanax for the past twenty years, and takes, 5 pills a day, 5 mg each. do you think this may have triggered something in his mind, or do you think anything could have triggered his mind?
Posted Wed, 25 Apr 2012 in Mental Health
 
 
Answered by Dr. Rakhi Tayal 27 minutes later
Hello,

Thanks for writing to us.

Xanax is a mild sedative and if your father is taking it regularly for last 20 years then it is highly unlikely to trigger any such sudden behavioral changes.

The changes that you have mentioned either happen due to delusions or may be a result of hypnosis. A psychiatrist can differentiate between the two after talking to him directly.

Such changes in behavior are also common in few people under the influence of drugs like heroin or meth or speed.

Please consult your Psychiatrist to diagnose the problem and to discuss the necessary investigations to undergo and treatment options available.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Regards.

Above answer was peer-reviewed by
 
Follow-up: Xanax,anxiety,mental disturbance 20 minutes later
yes that did answer my question, if you don't mind I have another one. I'm SURE my dad is not on any type of speed, and has not had any type of hypnosis. Does this maybe sound like a sign of a early alzheimers? He is 65 years old, but has never shown any signs of anything before!
Follow-up: Xanax,anxiety,mental disturbance 5 hours later
I have wrote my second question over four hours ago and havent heard back yet so I was wondering if you even received it. I will rewrite it. Im sure my dad is not on any type of speed, and has not had any type of hypnosis. Does this maybe sound like a sign of a early alzheimers? He is 65 years old but has never shown any signs of anything before. and also do you have any suggustions as how to help him without making him upset or mad?
Follow-up: Xanax,anxiety,mental disturbance 20 minutes later
you havent gotten back to my second question yet, but was also wondering if side affects from meds only develope when you first start taking the medicine, or can the just pop up after years of taking it?
 
 
Answered by Dr. Rakhi Tayal 2 hours later
Hello,

Thanks for writing again.

Sorry for the delay in answering your query.

Alzheimer's disease does not usually present with such behavioral changes and it is a very slow onset disease starting with minor forgetfulness.

It is also not likely to be a side effect of xanax after so many years of taking it regularly. Side effects are likely to occur during the first few days of medication use or due to withdrawl.

A visit to a psychiatrist might help in treating his symptoms.

Hope this helps.

Wishing your father an early recovery.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor